Share Facebook
Crohn's Disease Forum » Parents of Kids with IBD » Advice needed please to ease my mind


01-20-2011, 09:31 AM   #1
cuddlepops
New Member
 
Join Date: Jan 2011
advice needed please to ease my mind

hi there im new to the forum and would really appreciate any advice on possible medication side effects ?
My son was diagnosed with crohns disease in November 2010 (just before my diagnosis). He is 16 and is on pentasa (mr)and prednisolone enema as required.
In the last two weeks i have been informed by his school that he has had mini spells where for about half an hour , he could not read his books in front of him; I took him to gp who said he had low bp ( said it was normal for teenagers) although he is 6ft 2 inch and very slim.
They took bloods and done an ecg yesterday.
The doctor phoned me today to say that the ecg was fine but they would like repeat bloods in 4 x weeks time as his white blood cells are slightly low ? when i asked what could cause this, the doctor said he could have a viral infection ( which would explain his continual tiredness ) but that he often found this low count in teenagers.
I asked could it be a side effect of pentasa and he said that i might be?
Can anyone help with any similar experiences please as my son is just getting ready to start his gcse exams and we have just had a meeting about him going on to do A level exams . So obviously we dont want him to have other problems other than dealing with his crohns, which he doesnt discuss, he accepts that he has it , but says he will deal with it himself >>> kids ??? thankyou.
01-20-2011, 03:31 PM   #2
AntsMommy
Senior Member
 
AntsMommy's Avatar
 
Join Date: Sep 2010
Location: Highland, New York
Hi Cuddlepops,

I am sorry you have to be here, but welcome! I am pretty new myself but there are a fantastic group of parents here!

I am sorry I cannot speak specifically to the WBC and pentasa's effects, but I know that medications can definitely change the levels. My son's are fine right now, but he had the reverse - an extremely elevated WBC when he first started the prednisone. I have read that certain immunosuppressants can lower WBC too.

Sorry I have not been much help, but just wanted to say welcome and offer some hugs!
__________________
Kelly

Mom to 16 year old son with Crohn's Disease
Diagnosed September 2010
Phlegmon 1/2011
6MP - started 12/22, increased to 50 mg
No more pred!
1/31 - ileocolic and small bowel resection, 2 strictures removed
01-20-2011, 05:14 PM   #3
cuddlepops
New Member
 
Join Date: Jan 2011
Antsmommy, thankyou so much for your lovely reply, it doesnt matter what age your children are, you still worry about them. My son has never been ill, even chicken pox didnt get him down much. However with his crohns i have seen him go from being a slightly chubby lad to being very thin , eats like a horse every hour or so, but gets phased out by large meals. He drinks masses of fluid, from diluting juice to milk and fizzy juice. i on the other hand show every ounce of food that i eat. lol.
Thankyou for your message
01-20-2011, 05:48 PM   #4
effdee
Senior Member
 
Join Date: Oct 2010
I haven't heard of any vision-related side effects with Pentasa. My first guess would be that there's something else his body is trying to fight off. Has he had a fever?

When I was growing up with Crohn's, I didn't share a whole lot. My parents would have to pry some of the more emotional/psychological things out of me. It's still new for him and he's trying to adjust and learn how to deal with it on his own. Just be there to support him however you can. Don't stop inquiring about how he's doing and let him know that you'll listen to whatever it is he wants to get out, and when he wants to get it out. I'd imagine he'll start sharing more as he gets used to a new kind of "normal."
01-20-2011, 08:25 PM   #5
Dexky
To save time...Ask Dusty!
 
Dexky's Avatar
 
Join Date: May 2010
Location: Kentucky

My Support Groups:
Hi Cuddlepops, my son is having scopes next week due to continued problems with low WBC and some other troubling blood work numbers. I may be wrong, but I thought lowering immune response (WBC) was the goal!! EJ's have been lowered too much and adjusting his 6mp dosage so far has failed to right the ship. I haven't heard of any vision side effects but it wouldn't surprise me with this %&(*(^% disease!!
__________________
Mark, father of EJ

EJ dx w/ Crohn's 12/09
PSC 3/10

No more 6mp
Currently in the Humira Club
01-22-2011, 05:27 AM   #6
cuddlepops
New Member
 
Join Date: Jan 2011
Thankyou everyone for your replies. My son has not had a fever, but dreadfully tired, especially in the morning. ( oh how life seems to come back around in a circle again ) I had the same problem lol. He is aware that i am here for him whenever he wants to talk or to ask any questions about his condition, i think he has just had to live with this unknown unconfirmed problem for so long that now he knows what it is, he will deal with it. I think when you realise that you share the same condition, you want to protect them even more as you know personally what they are going through. Unfortunately for him, im his mum !! so its not quite the same. Thankyou for taking the time to reply x
Reply

Crohn's Disease Forum » Parents of Kids with IBD » Advice needed please to ease my mind
Thread Tools


All times are GMT -5. The time now is 04:24 AM.
Copyright 2006-2017 Crohnsforum.com